Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 19, 2018, 11:22 PM CDT for Mille Lacs County, Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2018, 11:22 PM CDT (04:22 UTC)
- Expired
- Aug 20, 2018, 2:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Twin Cities, MN
County Mille Lacs County, MN
The radar
The Duluth radar (KDLH), 139 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 634 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
476 WWUS83 KMPX 200422 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN 1122 PM CDT SUN AUG 19 2018 MNZ044-200715- Mille Lacs- 1122 PM CDT SUN AUG 19 2018 ...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED... VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT THE FOLLOWING COUNTIES... Mille Lacs... At 1120 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WAS over Onamia, or 10 miles south of Mille Lacs Lake. Radar estimates as much as 3-4 inches of rain has fallen over the last 3 hours. LOCATIONS IMPACTED INCLUDE... Onamia. This includes U.S. Highway 169 between mile markers 211 and 223. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 4615 9363 4603 9365 4604 9378 4617 9376 TIME...MOT...LOC 0420Z 180DEG 0KT 4608 9370 $$ ETA
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 19, 11:04 PM CDT, 18 minutes earlier.
Area forecast discussion, Aug 19, 11:04 PM CDT, 18 minutes before
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 1104 PM CDT Sun Aug 19 2018 .SHORT TERM...(This evening through Monday) Issued at 320 PM CDT Sun Aug 19 2018 Main concern is convective trends overnight into Monday. Main corridor of instability remains off to the west and this trend should continue through the evening. We will continue the categorical PoP trend for that region with chance PoPs into central portions through midnight. The far east will remain dry through the night. Expect forcing with northern stream exiting/shearing trough will slide off to the northeast overnight and should weaken. Forcing will then be redirected farther south late tonight into Monday as the upper circulation moves east/southeast over northern Missouri and southern Iowa. Expect deeper convection developing this region overnight and will likely steal some of the better moisture and impede better influx into eastern MN. Still believe we will some some convection develop and lift over mainly the southern third of MN into Monday with east central MN really on the cutoff of any significant moisture. Could see some heavier QPF into portions of west central MN into the evening as the upper trough slides off to the northeast taking the better deformation with it. Heavier rains will develop mainly south of MN into Monday. Thicker cloud cover and rain chances should limit temperatures Monday, with 70s common over the area. .LONG TERM...(Monday night through Sunday) Issued at 320 PM CDT Sun Aug 19 2018 For the long term period, quasi-zonal flow develops aloft. We look to have a few dry and mild days in the wake of Monday's system until a decent mid-level shortwave traverses the westerly flow regime on Thursday night and Friday. Model agreement is quite good regarding this feature, so have confidence to include likely POPS at this point. There isn't a surface trough that passes with this feature, so the threat for severe storms looks marginal at best. Next weekend, however, models do prog a surface trough to nose into the region attendant with some shortwave energy upstairs. There are more notable differences between the GFS and ECMWF, however, so lower confidence exists regarding temporal and spatial details. Therefore we only included low POPs at this point. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1104 PM CDT Sun Aug 19 2018 Not expecting too much eastward progress in the showers and thunderstorms tonight from western MN. This activity will weaken to showers as it finally advances eastward across eastern MN and western WI Monday. Cigs will be VFR tonight, but will likely become MVFR at times Monday. KMSP...A few stray showers are possible tonight, but the best chance for any rain will wait until Monday morning. Cigs will deteriorate during that time as well. /OUTLOOK FOR KMSP/ Tue...MVFR possible early, then VFR. Wind NNW at 10G15 kts. Wed...VFR. Wind W at 5 kts. Thu...VFR. Wind SW 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...DWE LONG TERM...LS AVIATION...BORGHOFF
Hazardous weather outlook, Aug 19, 12:55 PM CDT, 10 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1255 PM CDT Sun Aug 19 2018 MNZ041>043-047>049-054>058-064>067-073>075-082-083-091-092-201800- Douglas-Todd-Morrison-Stevens-Pope-Stearns-Lac Qui Parle-Swift- Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-McLeod-Sibley- Redwood-Brown-Nicollet-Watonwan-Blue Earth-Martin-Faribault- 1255 PM CDT Sun Aug 19 2018 This Hazardous Weather Outlook is for portions of central Minnesota...south central Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight Thunderstorms with heavy rain are possible later this afternoon into tonight. The threat for severe weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance for thunderstorms Monday across the area. The probability for severe weather is low. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ044-045-050>053-059>063-068>070-076>078-084-085-093-WIZ014>016- 023>028-201800- Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-Wright- Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-Le Sueur- Rice-Goodhue-Waseca-Steele-Freeborn-Polk-Barron-Rusk-St. Croix- Pierce-Dunn-Pepin-Chippewa-Eau Claire- 1255 PM CDT Sun Aug 19 2018 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms possible tonight. The threat for severe weather is very low. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance for thunderstorms Monday across the area. The probability for severe weather is low. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Aug 19, 7:29 PM CDT, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
729 PM CDT SUN AUG 19 2018
MNZ041-048-200145-
Pope-Douglas-
729 PM CDT SUN AUG 19 2018
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...
Pope...Douglas...
At 727 PM CDT...Thunderstorms with heavy rain were located along a
line extending from near Alexandria and Carlos to eastern Pope
county. Rainfall totals of 2 to 3 inches are possible over the next
couple hours.
LOCATIONS IMPACTED INCLUDE...
Alexandria, Glenwood, Carlos, Miltona, Garfield, Belle River, Grove
Lake, Villard, Gilchrist, Nelson, Forada and Westport.
This includes Interstate 94 in Minnesota between mile markers 97 and
114.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
LAT...LON 4541 9513 4541 9541 4596 9552 4611 9526
4611 9518
TIME...MOT...LOC 0027Z 193DEG 3KT 4593 9538 4548 9524
BORGHOFFSpecial weather statement, Aug 19, 8:43 PM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
843 PM CDT SUN AUG 19 2018
MNZ054-056-064-200245-
Chippewa-Yellow Medicine-Lac Qui Parle-
843 PM CDT SUN AUG 19 2018
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...
Chippewa...Yellow Medicine...Lac Qui Parle...
At 841 PM CDT...thunderstorms with heavy rain were located along a
line extending from near Milan to southwest of Montevideo and
southwest of Granite Falls. Storms are drifting slowly northward.
Rainfall totals of 2 to 3 inches are possible over the next couple
hours.
LOCATIONS IMPACTED INCLUDE...
Montevideo, Granite Falls, Dawson, Clarkfield, Wood Lake, Milan,
Maynard, Hanley Falls, Watson, Boyd, Hazel Run and Granite Falls
Airport.
This includes the following highways...
U.S. Highway 212 between mile markers 21 and 52.
U.S. Highway 59 between mile markers 97 and 107.
This includes Prairies Edge Casino Resort.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
LAT...LON 4515 9597 4507 9565 4491 9545 4489 9546
4489 9548 4480 9548 4462 9552 4480 9587
4488 9606
TIME...MOT...LOC 0141Z 195DEG 5KT 4501 9591 4487 9575 4474 9555
BORGHOFFSpecial weather statement, Aug 19, 11:22 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN 1122 PM CDT SUN AUG 19 2018 MNZ044-200715- Mille Lacs- 1122 PM CDT SUN AUG 19 2018 ...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED... VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT THE FOLLOWING COUNTIES... Mille Lacs... At 1120 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WAS over Onamia, or 10 miles south of Mille Lacs Lake. Radar estimates as much as 3-4 inches of rain has fallen over the last 3 hours. LOCATIONS IMPACTED INCLUDE... Onamia. This includes U.S. Highway 169 between mile markers 211 and 223. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 4615 9363 4603 9365 4604 9378 4617 9376 TIME...MOT...LOC 0420Z 180DEG 0KT 4608 9370 ETA
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:29 PM CDT | Special Weather Statement | MPX | Douglas | 76 min |
| Aug 19, 8:43 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 62 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.